MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM; SCREW, FIXATION, BONE
Catalog Number 657316
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It couldn't lock on the plate.Another screw was used and could lock.No adverse consequences or surgical delay reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the thread below the head of the screw is plastically deformed, in a way that the pitch between two consecutive threads diminishes.This naturally results in an inability to lock the screw on the plate, since there is not enough space for the lip on the plate to engage the screw head.As a result, the screw can not be locked into a plate.The root cause of the deformation of the screw is most probably an introduction of the screw with an improper angle.Indeed, note that the insertion angle of the locking screw should be a cone with 30° angle.Any excesses in the angulation might lead to the non function of the locking mechanism and even the damage of the thread of the screw.Operative technique guide states: ¿the polyaxial locking technology works by using two different grades of titanium.Locking screws are made of titanium alloy (ti6a14v) which is stronger than the pure titanium plate.When a screw is driven into a plate hole, the locking threads on the underside of the screw head engage the circular ¿lip¿ in the hole.This technology allows the surgeon to aim and lock the screw within a 30° cone." as a summary, this case can be classified as user related.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9188155
Report Number0008031020-2019-01433
Device Sequence Number3094921
Product Code HWC
UDI-Device Identifier07613327086874
UDI-Public07613327086874
Combination Product (Y/N)N
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Catalogue Number657316
Device Lot NumberD20023
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2019
Initial Date Received by Manufacturer 09/24/2019
Supplement Date Received by Manufacturer12/04/2019
Initial Report FDA Received Date10/14/2019
Supplement Report FDA Received Date12/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1